Objective: To report a case of type 1 diabetes mellitus (T1DM) in a child with phenobarbital hypersensitivity syndrome with an emphasis on the clinical presentation, diagnostic modalities and treatment options.
Case summary: A 5-yr-old girl developed fever, rash and hepatic inflammation after receiving phenobarbital. Infection and connective tissue diseases were excluded and an adverse event following phenobarbital administration [anticonvulsant hypersensitivity syndrome (AHS)] was considered. Clinical manifestation was somewhat improved after systemic hydrocortisone and other antiallergic drugs were administrated. However, polyuria, polydipsia, dehydration, severe metabolic acidosis with increased anion gap and hyperglucosemia were found about 4 weeks after stopping phenobarbital. Increased blood ketone and glycosylated hemoglobin (HbA1c), and decreased blood insulin and C-peptide confirmed the diagnosis of T1DM. Insulin was used and gamma-immunoglobulin was administered on the 25th day after admission. Since then, clinical symptoms and signs improved significantly and the patient was discharged on the 45th day after admission. Postdischarge course was uneventful and the patient is well with sequential HbA1c of 7.3% 1 month after discharge.
Conclusions: AHS should be suspected in patients who develop unexplained systemic manifestations following exposure to aromatic antiepileptics, including phenobarbital. The timely recognition and treatment with corticosteroids and immunoglobulin is required and useful. The potential damage of beta-cells should be considered in patients with AHS.